Skip to content
My WebMD Sign In, Sign Up
Please Help
avatar
Murphy0582 posted:
Hi,
I'm 28 years old and have been dealing with spells of lightheadedness/dizziness and fatigue (at times almost feeling like I'm detached from anything that's going on) for the last year. To give a little background on myself I have drank heavily for about 7 years (I drank hard liquor and wine at least 4-5 nights a week during this entire span). When I started getting these symptoms a year ago my drinking kind of tapered off because of fear that it was causing this. I've had blood tests done, had a heart echo, EKG, brain MRI, and spoke to a neurologist during this time with no answers found. When these symptoms come on I first feel very weak and almost like I haven't eaten in awhile and then just start to get lightheaded. This is usually followed by a feeling of being very hot and having an increased heartbeat. At times it's been so bad I've felt like I was going to pass out. My doctor said that it could be anxiety, and I began to talk to a therapist for a little bit, however I no longer have insurance and can't afford to keep going. I'm also skeptical that it's anxiety because the symptoms feel so physical and affect my whole body. My blood tests have only shown an increased triglyceride level (329). I am not in the greatest shape, however I am trying to diet and exercise more regularly. I also have had trouble sleeping for years and have become somewhat dependant on taking benadryl or some form of that drug to fall asleep over the last 5-6 years. If there is any insight into what could be wrong I would really appreciate it, or if there is anyone who deals with the same type of problem and would like to weigh in please do. Thank you, this is really ruining my life and I would give anything to feel normal again.
Reply
 
avatar
suz1catz50 responded:
Hi Murphy, I had the same symptoms that you had a heart doctor told me I had a racing heart beat had a ablation done on my heart. You should go see a internist and a new heart doctor. Could be anxiety as well stress can do that. Taking Benadryl at night doesn't help either unless that under your doctor's care. Make sure you eat small meals a day. Eat healthy..
 
avatar
ctbeth responded:




Dear Murphy0582,
Benadryl, the brand name for the drug diphenhydramine, is one of a class of drugs called antihistamines that are designed to relieve symptoms of allergies and the common cold.
It is not a sleep aid, although many people use it for that purpose. One of diphenhydramine's side effects is sleepiness, but other effects include dizziness, nausea, vomiting, loss of appetite, constipation, increased chest congestion, headache, muscle weakness, and nervousness.
A number of things are concerning about how you are using this drug. You did not specify how much you are taking each night. The maximum recommended dose is 50 mg every four to six hours.
Additionally, you've been taking this drug every day for years. Whilst your MD probably has no problem with your occasionally taking Benadryl as a sleep aid. However, most over-the-counter sleep aids shouldn't be taken every night.
Those who take diphenhydramine for extended periods of time may experience low blood pressure and heart palpitations.
Also, if you continue to take the drug every night you may physically need more and more of it to receive the desired result. You may have already noticed this.
Finally, there is also the potential of a psychological addiction, meaning that you've been using this crutch for so long that you no longer know how to go to sleep without it.
My recommendation is that see your family physician or to discuss your sleep problems, your overall health and how to taper off the diphenhydramine.
Your doctor may recommend a visit to a sleep specialist who can help you get to the root of why you started taking diphenhydramine in the first place, and discuss how you can learn to sleep naturally.
 
avatar
ctbeth replied to ctbeth's response:
Hi Murphy0582,

I got going on the Benadryl and neglected to address what I had planned to write


Since you've been evaluated for cardiac problems with an echo-cardiogram and EKG, there probably is no rationale to consult with another cardiologist unless your primary care or internist refers you.


I'm assuming that the neurologist cleared you of neurological disorder, which is good.


The syndrome that Suz1catz50 had might be WPW.


Wolff-Parkinson-White (WPW) syndrome is a condition in which episodes of fast heart rate (called tachycardia) occur because of an abnormal extra electrical pathway in the heart.


People with WPW may experience palpitations, dizziness, lightheaded-ness, fainting, although some people with WPW have no symptoms.


Treatments are available for those who do experience symptoms.


The long-term outcome of people with WPW is excellent, especially when treatments are used to eliminate the abnormal conduction pathway, such as radio frequency ablation.


WPW can be diagnosed by EKG. Since your EKG did not exhibit abnormal electrical pathways.


As your MD suggested anxiety, perhaps you can ask this MD to prescribe you anxiolytic (anti-anxiety) meds.


May I suggest keeping a journal for a limited time say a week or two. Document when you're experiencing the symptoms that are bothersome, how long they last, if you've done anything or eaten anything out of the usual when the "spells" occur.


Perhaps if you do this and share your findings with your MD, he/ she might notice patterns or other clues as to what is causing this uncomfortable situation that you've been experiencing.


Best wishes, and do let us know,


CTB
 
avatar
annette030 responded:
If you had on a Holter monitor during the episode you could easily see any EKG changes, it monitors your EKG for 24 hours at a time.

If you have already tried that and it was normal through an episode, your doctor might be right in saying it was anxiety. Anxiety can cause symptoms all through your body.

I hope you are doing something about that triglyceride level. Talk to your doctor about taking the benedryl, like Beth suggested.

Take care, Annette


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

how do you live with chronic pain
how do you live with pain everyday More
Was this Helpful?
40 of 62 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.